Alert archive / New York / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 53, NWS Binghamton, NY

September 24, 2001Oneida County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Sep 24, 2001, 5:03 PM EDT for Oneida County, New York. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 24, 2001, 5:03 PM EDT (21:03 UTC)
Expired
Sep 24, 2001, 5:45 PM EDT
In force
42 min
Issued by
NWS Binghamton, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Oneida County, NY

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2001-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2001-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

242 
WUUS51 KBGM 242103
SVRBGM
NYC065-242145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
503 PM EDT MON SEP 24 2001

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ONEIDA COUNTY IN CENTRAL NEW YORK.

* UNTIL 545 PM EDT.

* AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BLOSSVALE...OR ABOUT 4 MILES EAST OF
  CAMDEN...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOONVILLE AT 530 PM EDT.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN BINGHAMTON.

LAT...LON 4331 7585 4318 7568 4376 7475 4396 7500

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 2:30 PM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Sep 24, 2:30 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
230 PM EDT MON SEP 24 2001

12Z RUN SHOWS MODELS COMING TO CONSENSUS WITH THE CURRENT EVENT.
DEEPENING TROF MOVING OUT OF THE UPPER MIDWEST WILL CLOSE OFF OVER
THE GREAT LAKES REGION AND DO THE SIT AND SPIN TO OUR WEST THROUGH
THE FORECAST PERIOD. ASSOCIATED SFC LOW WILL MOVE OVER THE REGION
TONIGHT AND THEN GET SUCKED BACK TO THE NW ON TUESDAY. VERY STRONG
DYNAMICS WILL BE CENTERED ON THE CWA BY 00Z WITH STRONG UVV...
Q-CONV...AND UPPER DIV DRIVING THE PCPN. THE SYSTEM ALSO HAS A DEEP
MOISTURE FEED FROM THE GULF AND ATLANTIC. CURRENT RADARS SHOW
HEAVIEST PCPN BISECTING THE REGION MORE OR LESS ALONG THE I81
CORRIDOR BUT AREAS TO THE EAST ARE STILL RELATIVELY DRY.

THE CURRENT SITUATION HAS ENOUGH INGREDIENTS WARRANTS A FLASH FLOOD
WATCH DESPITE THE RELATIVELY DRY ANTECEDENT CONDITIONS. THE HEAVIEST
RAIN FROM NOW THROUGH MIDNIGHT WILL LIKELY BE FROM I81 EAST. THE
MOST VULNERABLE AREAS ARE ACROSS THE CATSKILLS AND POCONOS BECAUSE
THEY HAD A COUPLE OF INCHES OF RAIN DURING THE LAST EVENT. HOWEVER
SIGNIFICANT PCPN THIS MORNING MAY HAVE BEEN ENOUGH TO PRIME THE
WESTERN AREAS AND ADDITIONAL PCPN EXPECTED TONIGHT MAY BE ENOUGH TO
CAUSE SOME PROBLEMS. WILL THERE FORE GO WITH FAA FOR THE ENTIRE CWA
BUT DELINEATE I81 EAST AS THE PRIME THREAT AREA. WITH STRONG
DYNAMICS EMBEDDED THUNDER IS A GOOD POSSIBILITY TONIGHT AND WITH
GOOD WIND PROFILE SOME LOCALIZED WIND DAMAGE IS POSSIBLE IN THE
STRONGER CELLS.

DRY SLOT PROGGED TO DEVELOP AND MOVE INTO THE REGION AFTER MIDNIGHT.
THE DRY SLOT WILL LINGER OVER THE AREA BEFORE SLOWLY SLIDING EAST AS
ADDITIONAL SHORT WAVE ENERGY ROTATES AROUND THE LOW. BELIEVE
TOMORROW AND TUESDAY NIGHT WILL BE MOSTLY DRY ASIDE FORM A FEW
SPRINKLES BUT SOME WRAP AROUND SHOWERS MAY MAKE AN APPEARANCE AGAIN
BY WEDNESDAY ACROSS THE WEST.

MOS GUIDANCE SEEMS REASONABLE SO WILL STAY CLOSE.

.BGM...FAA ALL ZONES TONIGHT.

SPORER

In the hours before

Special weather statement, Sep 24, 3:53 PM EDT, 1 hour 10 minutes before
NYZ062-PAZ039-040-044-043-047-048-250200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
353 PM EDT MON SEP 24 2001

...TORNADO WATCH IN EFFECT UNTIL 1000 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE
UNTIL 1000 PM EDT FOR THE FOLLOWING COUNTIES:

SULLIVAN NY...
SUSQUEHANNA PA...
WAYNE PA...
LACKAWANNA PA...
WYOMING PA...
LUZERNE PA...
PIKE PA...

REMEMBER...A TORNADO WATCH  MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOS AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS  SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

TUNE  TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE  IN
BINGHAMTON.

ONCE AGAIN A TORNADO WATCH IS IN EFFECT UNTIL 1000 PM EDT.

Nearby

Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.